Depression/Mental Health Expert Forum
Klonopin and Depression
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Klonopin and Depression

I'm a 41yo guy suffering from anxiety and what I think is probably a moderate case of depression -- for the past 2 months.  I have been using Klonopin (occasionally) to help with my anxiety systems, and to sleep.  I'm about to start an SSRI (Celexa).  However, someone just told me recently that Benzo's (especially Klonopin) would make my depression worse.  Is this true?
Related Discussions
242532_tn?1269553979
Not that is not true if you are having anxiety along with depression, which is most common. You will be taking a combination that is usually prescribed for the situation you describe.
11 Comments
Blank
Avatar_m_tn
I also suffer from depression and have recently increased my dose of Lexapro from 10 mg to 20 mg. When in the past I have taken Klonopin, I noticed I was depressed the next day. I have probably taken Klonopin 10 times total in my life, and it seems like I noticed the depression was worse the next day. I finally decided not to take Klonopin at all.
Blank
Avatar_n_tn
Hey, did you take Klonopin for your anxiety?  You did not mention why you took Klonopin.  How is that Lexapro working for you?
Blank
Avatar_m_tn
Klonopin & Lexapro for depression? The answer is no, because  

Klonopin (clonazepam) is in a class of drugs called benzodiazepines. Klonopin (clonazepam) is used to treat seizures and panic disorder.

Lexapro is an antidepressant and a member of the family of medicines known as selective serotonin reuptake inhibitors (SSRIs). Lexapro is a well-tolerated medicine for the treatment of depression and generalized anxiety disorder (GAD) in adults. In clinical studies, many patients treated with Lexapro began to feel better within 1 or 2 weeks, although the full effect may take 4 to 6 weeks. Hence, DO NOT stop taking it if you start feeling better otherwise your symptoms could return or worsen.
Blank
Avatar_n_tn
One of the side-effects listed on the Klonopin Prescribing Information is depression.  Klonopin can cause or worsen depression. But this is only a POTENTIAL side effect, and doesn't happen to most people.

On the other hand, Klonopin has been shown to reduce depressive symptoms in people with social phobia.  Maybe this is because the reduction in constant anxiety improves the mood.

Blank
Avatar_n_tn
I'm taking Celexa for depression -- and have stopped cold turkey on the Klonopin as I think it contributes to my depressive state.  My question is....what can I take for the anxiety that I suffer if not a Benzo?
Blank
225197_tn?1189759423
From my experience on Klonopin for my anxiety and my research it does cause depression.  Not to mention it is highly addictive.  I was on it for years 1mg three times a day.  I don't know about anyone else, but the withdrawals from it were horrible and put me in the hospital.  I take 20 mg Lexapro (for years) and  200mg Doxepin(tricylic antidpressnt) for depression and anxiety.  Works great for the anxiety but...the Doxepin has caused me to gain over 40 pounds over a six month span.  My depression has returned once again.  I have tried everything on the market and feel hopeless.  I will see my doctor Monday to see about getting off Doxepin.  To sleep I will have to use Lunesta.  Best of luck to all.
Blank
Avatar_n_tn
Before I started taking Klonopin, my P.T.S.D. and Social Anxiety were so bad that being in public was torture. I was slipping into Agoraphobia. This alone was causing me to become depressed. Being a recluse is DEPRESSING.
I also suffer from Bi-Polar Disorder. I usually don't take an antidepressant because they've sent me into manic eppisodes in the past. However, if I do slip into a DEPRESSIVE state again, I know it will not be from the klonopin, but becauseuse of the DEPRESSIVE state of my MANIC DEPRESSION  (Bi-Polar Disorder). I realise that my situation is unique because I am multi diagnosed. However, for the past 3 years klonopin has been the only medicine that effectively takes care of my Social Anxiety/Phobia. And for that I am truely greatful that this drug is on the market.
Oh,  I have never had Klonopin send me into a depressive state. My hard learned advice to those suffering from depression is to change your
ANTI-DEPRESSANT
Blank
Avatar_n_tn
Hello Dr Gould,
I would appreciate you input and Klonopin and effects on depression.  I have a friend who is 11 weeks post-partum and has been having increase depression and anxiety.  She has been using Klonopin over the past two months and has slowly been using it more.  It seems to help here get through the difficult anxiety/panic times, but the depressive symptoms seem to be getting worse.  I have been doing some online searching for her.  I have found some articles saying that Klonopin decreases serotonin levels and that this can cause increased problems with depression.  I am also trying to understand the different actions of the benzodiazapines.  Is it true that only Klonopin has a negative impact on serotonin?  Could she try using Xanax or Ativan to get the positive effects and not the negative effects on serotonin?  Just trying to help here some.  She is so confused about what to even try next and afraid to try an SSRI.  Any advice would be appreciated.  THanks!
Brooke
Blank
Avatar_n_tn
I,m on Disability.I just moved from my sisters house down south up North last January.I have been so depressed.I don,t read anymore or do crafts.I have no appetite.My husband died two years ago.I,m on a methadone clinic only time I get out is to go to my clinic.My medical ride comes at six am.I get up at five a., take a shower get dressed do my hair put on makeup.Lately when I get home at 7 a.,m I,ve been making myself take a walk.I have cirhosis.Ifeel  tired all the time.I can sleep all day and night .The weekends are the worst.I   hav e a hard time using my computer.I feel like I could work some but ssi just takes the money away.I only have 100 A MONTH left after rent and utilies.They give me 60$ a month in foodstamps.I can,t afford to even get on a bus and go to the beach.I want to go to school and work.My family tells me I,m not being realistic.If I( wanted to try I should be able to.If I can save five dollars and go to ssi and tell someone how I feel.But I am going to start treatment for my liver .I see the dr again in a few weeks.If I don,t shake this depression He won,t let me have the treatment cause it causes depression.I can,t see my family cause of the clinic,I am hoping I get a my first take home this weekend so I can go see my family they are over an hour away,I just needed to vent.
Blank
Avatar_n_tn
Brooke, just to give you an update since my post of June 23rd (almost two months ago).  I stopped taking the Klonopin and relied on the Ativan when my anxiety level got really high.  As such, I started taking Celexa (an SSRI) and have to say my depression has lifted (which is good).  Still have the anxiety -- but it is manageable.  I really think the Klonopin contributed to my depression -- but that is just my opinion.  I would suggest you convince your friend to take an SSRI -- the anxiety is alot better to handle than the depression.  Good luck!
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank